Virginia, 2020

Heat in Virginia, July 20, 2020

July 20, 2020 · NWS LWX · 24 events in 24 counties and zones

A ridge of high pressure developed over the eastern United States and western Atlantic, allowing a southwesterly flow to bring plenty of tropical air northward. High temperatures plus high humidity resulted in heat indices in the 100-110 degree range.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A ridge of high pressure developed over the eastern United States and western Atlantic, allowing a southwesterly flow to bring plenty of tropical air northward. High temperatures plus high humidity resulted in heat indices in the 100-110 degree range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 20, 9:16 AM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 20, 9:16 AM EST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1016 AM EDT Mon Jul 20 2020

.SYNOPSIS...
An extended surface trough along the eastern seaboard will
persist through Tuesday, as the mid-Atlantic region remains
under the influence of Bermuda high pressure in the western
Atlantic through Thursday. Another frontal boundary will stall
over the region towards the end of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...

The mid level clouds have started to clear out with some higher
level clouds lingering along the eastern half of our forecast
area. Temperatures this morning are already starting in the low
to mid 80s which is setting up for another mid to upper 90
degree day. We will need to continually monitor the temps today
as some areas have the potential to reach the 100 degree mark
with heat indices over 110 possible.

..... previous discussion.....

Could be setting up for the hottest day
of this heat wave thus far today, with high temperatures well
into the upper 90s, and even the low 100s for the typical hotter
areas east of the Blue Ridge. Currently some mid-level clouds
hanging around, which may pose some issues as far as how high
temperatures go today. However, guidance tends to suggest this
will break up quickly enough and allow for temperatures to be
relatively unaffected. If anything, will lead to a warmer start
today. So, will have to watch how these evolve throughout the
morning. I kept the heat Advisory for the majority of our region
but I have upgraded St. Mary's and Calvert Counties to an
Excessive Heat Warning as there will be multiple hours of 110
plus heat indices due to higher dewpoint temps near the warm
Chesapeake Bay waters.

Thunderstorm chances remain along/south of the I-66 corridor
this afternoon, where instability will be the highest. The 00z
HREF fires up convection in the middle of the afternoon through
early evening. MUCAPE values of around 2000 J/kg will be plenty
to get things going along a slow-moving boundary. A few severe
storms may be possible, with damaging winds being the primary
threat. Additionally, there is a risk for some flooding with any
slower moving storms. Flash flood guidance is pretty high for
much of the area, given the general lack of beneficial rains
recently, so not a huge concern, but can never rule out some
isolated instances of flash flooding with a slow moving boundary
around within a warm/moist environment.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Generally unsettled on Tuesday and Wednesday. The region remains
on the outer periphery of a strong upper-level ridge. Meanwhile,
Bermuda high pressure remains strong over the western Atlantic.
Some subtle vort maxes running along the periphery of the upper
ridge will bring continued chances for thunderstorms each
afternoon. Given the passing boundary, a brief drop in
temperatures/dew points on Tuesday. But don't let that fool you,
it will still be plenty hot. Highs in the mid 90s will be
common, with heat indices in the low 100s. Can't rule out some
areas reaching Heat Advisory criteria again, but not certain
enough at this point. Wednesday though, temperatures will bump
up a few degrees once more, with dew points back up into the low
70s again, so Heat Advisories may be needed once again. Rain
chances do look higher Wednesday though, with potentially more
cloud cover around, so still some uncertainty there as well.
Either way, it is going to be hot.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Upper trough axis will align itself across the Great Lakes early
Thursday as surface low pressure takes aim to move into New England.
This will allow for a cold front to drop southward into the region
late in the day and into Thursday night as upper heights fall. PWATs
to around two inches will pool out ahead of the front, potentially
yielding a threat for heavy rain and localized flooding with
scattered showers and thunderstorms expected. However that will be
dependent upon how much rainfall is observed in the days leading up
to Thursday as conditions across the CWA have been on the drier
side. A threat for some strong to severe storms is certainly
possible with the approaching front and sufficient instability, with
the best chance appearing to be along and east of the I-95 corridor
and across central Virginia. Highs Thursday will trend slightly
cooler compared to previous days, topping out in the low to middle
90s, with upper 80s in the mountains while elevated humidity levels
will persist.

The boundary will settle across the southern portion of the CWA on
Friday, renewing a chance of showers and thunderstorms during peak
heating hours. This activity will be focused near and south of the
boundary, so will advertise the higher POPs south of the metros into
central Virginia. Highs on Friday will be cooler still behind the
front, will upper 80s to lower 90s expected. Depending upon the
guidance you choose to subscribe to, the boundary either gets
shunted southward into the Carolinas on Saturday allowing for high
pressure to win out, or it stubbornly hangs nearby with additional
diurnal rain/thunder chances favoring out southern zones again.
Taking a blend of solutions, will advertise climo POPs Saturday
afternoon/evening with highs in the upper 80s to middle 90s. By
Sunday, the boundary finally looks to push south and/or dissipate as
upper ridging regains control and drier conditions prevail.
Temperatures will trend upward a touch on Sunday with low to middle
90s area wide.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
VFR conditions for all terminals with light southwest to west
winds. Scattered thunderstorms are possible today and Tuesday
afternoons. With isolated to widely scattered coverage and
uncertain placement of where initiation will occur. At least
confident enough to add VCTS into CHO today between 20z and
00z. Will likely add some more detail into other TAFs with the
12z package, but IAD/DCA seem to be right on the edge of the
development zone along I-66, so will watch model guidance trends
throughout the day to fine tune forecasts there.

Showers and storms seem most likely at CHO again tomorrow as
well, but can't be ruled out elsewhere. By Wednesday, better
chance of showers and storms up in the northern terminals.

Low pressure passing well to the north of the terminals will drop a
cold front into the region late Thursday and Thursday night.
Episodes of sub VFR conditions are possible in passing showers and
thunderstorms. The boundary lingers nearby on Friday, with
additional showers and thunderstorms during the afternoon and
evening hours. The overall flow will be light and westerly on
Thursday at less than 10 knots, veering out of the north northeast
on Friday behind the boundary but remaining light.

&&

.MARINE...
Light west flow today, becoming southerly Tuesday. Isolated
risk of a thunderstorm both days, though most should remain
inland. If they do get over the waters though, could see SMWs
necessary due to gusty winds, particularly today.

A surface trough and associated frontal boundary will push across
the waters late Thursday, lingering nearby through Friday. This
boundary will serve as a focus of showers and thunderstorms during
the afternoon and evening hours each day. Locally gusty winds, heavy
rain, and lightning strikes will be a threat with any stronger
storms. Overall gradient will be on the light side as winds hail out
of the west on Thursday, turning out of the north by Friday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 8 PM EDT this evening for DCZ001.
MD...Heat Advisory until 8 PM EDT this evening for MDZ003>006-011-
     013-014-016-503>508.
     Excessive Heat Warning until 8 PM EDT this evening for MDZ017-
     018.
VA...Heat Advisory until 8 PM EDT this evening for VAZ025>031-
     036>040-050>057-501-502-505-506.
WV...Heat Advisory until 8 PM EDT this evening for WVZ050>053-055-
     502-504.
MARINE...None.

&&

SYNOPSIS...CJL
NEAR TERM...CJL/JMG
SHORT TERM...ADS/CJL
LONG TERM...BKF
AVIATION...BKF/CJL
MARINE...BKF/CJL
Hazardous weather outlook, Jul 20, 7:42 AM EST, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
842 AM EDT Mon Jul 20 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-211245-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
842 AM EDT Mon Jul 20 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect from noon to 8 PM today for the
entire outlook area for heat indices up to 109.

An Excessive Heat Warning is in effect from noon to 8 pm today
for St. Mary's and Calvert Counties with heat indices around 110
expected.

Isolated to scattered thunderstorms this afternoon and evening
could produce isolated damaging wind gusts and heavy rain for
areas along and south of the Baltimore and D.C. metro and the
I-66 corridor. Isolated instances of flash flooding can not be
ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Continued heat and humidity may lead to a heat index near or
above 105 degrees Tuesday and Wednesday.

Scattered thunderstorms Tuesday and Wednesday could produce
isolated damaging wind gusts. Additionally, storms on Tuesday
could bring heavy rainfall, with isolated instances of flash
flooding not out of the question.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-211245-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
842 AM EDT Mon Jul 20 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect from noon until 8 PM today for much
of central and northern Virginia, eastern West Virginia, and
central and western Maryland for heat indices ranging from 100 to
108.

Isolated to scattered thunderstorms this afternoon and evening
could produce isolated damaging wind gusts and heavy rain for
areas along and south of the Baltimore and D.C. metro and the
I-66 corridor. Isolated instances of flash flooding can not be
ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Continued heat and humidity may lead to a heat index near or
above 100 degrees Tuesday and Wednesday.

Scattered thunderstorms Tuesday and Wednesday could produce
isolated damaging wind gusts. Additionally, storms on Tuesday
could bring heavy rainfall, with isolated instances of flash
flooding not out of the question.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 heat. Local standard time, as filed.

Heat, Shenandoah

When
July 20, 11:00 AM EST to 7:00 PM EST
Where
Shenandoah forecast zone
Reported by
AWOS
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Heat, Frederick

When
July 20, 11:00 AM EST to 7:00 PM EST
Where
Frederick forecast zone
Reported by
AWOS
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Heat, Page

When
July 20, 11:00 AM EST to 7:00 PM EST
Where
Page forecast zone
Reported by
AWOS
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Heat, Warren

When
July 20, 11:00 AM EST to 7:00 PM EST
Where
Warren forecast zone
Reported by
AWOS
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Heat, Clarke

When
July 20, 11:00 AM EST to 7:00 PM EST
Where
Clarke forecast zone
Reported by
AWOS
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Heat, Nelson

When
July 20, 11:00 AM EST to 7:00 PM EST
Where
Nelson forecast zone
Reported by
AWOS
Coordinates
37.787, -78.887 (the zone’s center; the record gives no point)

Heat, Albemarle

When
July 20, 11:00 AM EST to 7:00 PM EST
Where
Albemarle forecast zone
Reported by
AWOS
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Heat, Greene

When
July 20, 11:00 AM EST to 7:00 PM EST
Where
Greene forecast zone
Reported by
AWOS
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Heat, Madison

When
July 20, 11:00 AM EST to 7:00 PM EST
Where
Madison forecast zone
Reported by
AWOS
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Heat, Rappahannock

When
July 20, 11:00 AM EST to 7:00 PM EST
Where
Rappahannock forecast zone
Reported by
AWOS
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Heat, Orange

When
July 20, 11:00 AM EST to 7:00 PM EST
Where
Orange forecast zone
Reported by
AWOS
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Heat, Culpeper

When
July 20, 11:00 AM EST to 7:00 PM EST
Where
Culpeper forecast zone
Reported by
AWOS
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Heat, Northern Fauquier

When
July 20, 11:00 AM EST to 7:00 PM EST
Where
Northern Fauquier forecast zone
Reported by
AWOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Heat, Southern Fauquier

When
July 20, 11:00 AM EST to 7:00 PM EST
Where
Southern Fauquier forecast zone
Reported by
AWOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Heat, Western Loudoun

When
July 20, 11:00 AM EST to 7:00 PM EST
Where
Western Loudoun forecast zone
Reported by
AWOS
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

Heat, Eastern Loudoun

When
July 20, 11:00 AM EST to 7:00 PM EST
Where
Eastern Loudoun forecast zone
Reported by
AWOS
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

Heat, Augusta

When
July 20, 11:00 AM EST to 7:00 PM EST
Where
Augusta forecast zone
Reported by
AWOS
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Heat, Rockingham

When
July 20, 11:00 AM EST to 7:00 PM EST
Where
Rockingham forecast zone
Reported by
AWOS
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Heat, Prince William

When
July 20, 11:00 AM EST to 7:00 PM EST
Where
Prince William forecast zone
Reported by
AWOS

Heat, Fairfax

When
July 20, 11:00 AM EST to 7:00 PM EST
Where
Fairfax forecast zone
Reported by
AWOS
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Heat, Arlington

When
July 20, 11:00 AM EST to 7:00 PM EST
Where
Arlington forecast zone
Reported by
AWOS
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

Heat, Stafford

When
July 20, 11:00 AM EST to 7:00 PM EST
Where
Stafford forecast zone
Reported by
AWOS
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Heat, Spotsylvania

When
July 20, 11:00 AM EST to 7:00 PM EST
Where
Spotsylvania forecast zone
Reported by
AWOS
Coordinates
38.244, -77.558 (the zone’s center; the record gives no point)

Heat, King George

When
July 20, 11:00 AM EST to 7:00 PM EST
Where
King George forecast zone
Reported by
AWOS
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908697, 908698, 908699, 908700, 908701, 908702, 908703, 908704, 908705, 908707, 908708, 908709, 908710, 908711, 908712, 908713, 908714, 908715, 908716, 908717, 908718, 908719, 908720, 908721.